At a Consensus Development Conference in 1993, osteoporosis was defined as “a disease characterised by low bone mass and microarchitectural deterioration of bone tissues leading to enhanced bone fragility and a consequent increase in fracture risk”. According to Osteoporosis Australia, approximately 4.74 million Australians over 50 years of age have osteoporosis or poor bone health. The increasing use of bisphosphonates over the last 20 years has decreased fracture risk in patients, but many long-term side effects are yet to be established. In this article, we will discuss the newly established side effects of long-term bisphosphonate use.

Bisphosphonates are the treatment of choice for patients with osteoporosis diagnosed by a bone mineral density test, and for patients who have already experienced a minimal trauma fracture. Alendronate, risedronate, and zoledronic acid have established their use in therapy by reducing the relative risk of vertebral and non-vertebral fractures. Drug selection is largely dependent upon individual patient factors and choice. However, the availability of oral enteric-coated formulations and weekly or monthly formulations are often patient preferred over denosumab injection and hormone replacement therapies.

One of the more serious potential side effects associated with bisphosphonates is osteonecrosis of the jaw. This rare condition occurs when an area of exposed bone in the maxillofacial region begins to break down due to a lack of blood supply and does not heal within eight weeks. This painful condition is often associated with dental extraction, chemotherapy, and patients with diabetes. It has been reported to affect around 1 in 10,000 to 1 in 250,000 osteoporotic patients. However, an Australian study suggests that the condition may be more common and occur in up to 1 in 2,260 osteoporotic patients or up to 1 in 296 when dental extractions are performed. The use of intravenous bisphosphonates, usually prescribed for malignancy, is associated with a much higher incidence. Regular dental visits and maintaining good oral hygiene should be encouraged by health care professionals, while invasive surgical procedures should be avoided especially in those undergoing chemotherapy treatment. Patients who need invasive dental procedures should achieve complete healing before initiating a bisphosphate. These medications are most commonly restarted ten days after an extraction when the bone turn over marker C-terminal telopeptide (CTX) has reached a safe level of 150pg/mL or more. However, a recent systematic review has questioned the predictive value of CTX levels for the development of bisphosphonate-related osteonecrosis of the jaw.

Atypical femoral fractures have also been identified as another leading side effect of the long-term use of bisphosphonates, especially alendronate. The reason is thought to be due to the accumulation of microcracks formed from suppression of bone remodelling, leading to fracture stress on the femur. Health professionals should be alerted when patients report signs of thigh, hip, or groin pain; discontinuation of therapy should be advised.

The ageing Australian population is identified as being the main determining factor in the increasing number of osteoporosis diagnoses. It is important that healthcare professionals identify patients that are prone to side effects and liaise with allied health to produce maximum benefits to patients’ bone health. The long-term use of medications has also brought along side effects that were not recognised initially. Staff knowledge, training, and development will allow prevention and early treatment to take place.

References:

  1. Encisco R, Keaton J, Saleh N, Ahmadieh A, Clark G, Sedghizadeh PP. Assessing the utility of serum C-telopeptide cross-link of type 1 collagen as a predictor of bisphosphonate-related osteonecrosis of the jaw: a systematic review and meta-analysis. J Am Dent Assoc. 2016; 147(7): 551-60.
  2. Kennel K, Drake MT. Adverse Effects of Bisphosphonates: Implications for Osteoporosis Management. Mayo Clinic Proceedings 2009; 84(7): 632-8.
  3. Osteoporosis Australia. Osteoporosis Australia. Broadway, Australia; 2014.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates